We are currently experiencing intermittent issues impacting performance. We apologize for the inconvenience.
By Topic

On Unique Decodability

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Dalai, M. ; Dept. of Electron. for Autom., Univ. of Brescia, Brescia ; Leonardi, R.

In this paper, we propose a revisitation of the topic of unique decodability and of some fundamental theorems of lossless coding. It is widely believed that, for any discrete source X, every ldquouniquely decodablerdquo block code satisfies E[l(X 1, X 2,..., X n)]gesH(X 1, X 2,..., X n) where X 1, X 2,..., X n are the first n symbols of the source, E[l(X 1, X 2,..., X n)] is the expected length of the code for those symbols, and H(X 1, X 2,..., X n) is their joint entropy. We show that, for certain sources with memory, the above inequality only holds when a limiting definition of ldquouniquely decodable coderdquo is considered. In particular, the above inequality is usually assumed to hold for any ldquopractical coderdquo due to a debatable application of McMillan's theorem to sources with memory. We thus propose a clarification of the topic, also providing an extended version of McMillan's theorem to be used for Markovian sources.

Published in:

Information Theory, IEEE Transactions on  (Volume:54 ,  Issue: 11 )